DCSIMG

Compensation sought by Grantham man after statins error

Thomas Rodd.

Thomas Rodd.

An 84-year-old is seeking compensation after being put on statins without his knowledge, despite telling hospital staff that he was allergic to the drugs.

When Thomas Rodd suffered an angina attack in September 2012 and was rushed into Grantham Hospital, he told staff that he could not take statins having experienced multiple health problems while on them previously.

Nevertheless, 10 months later and having suffered several side effects he could not account for, Mr Rodd discovered to his horror that one of the many drugs he had been prescribed included a statin.

“I couldn’t believe they had given it to me when I told them I couldn’t tolerate statins,” he said.

Mr Rodd was first put on the drugs back in 2007 while living in Wisbech, having been advised by a consultant at Papworth Hospital.

However, soon after he began taking statins, which reduce cholesterol in the blood, Mr Rodd found that on a dose of 20 milligrammes his legs were getting so stiff that he would suffer regular falls.

He also began to get pains in his knees and despite going to see numerous physiotherapists and osteopaths they were only able to help for a time before the problems would reappear.

At one point while on holiday Mr Rodd remembers: “I stood up and my legs looked like a question mark.”

Returning to his GP it was decided that Mr Rodd should come off the statins and, as seen by medical notes he has obtained from Papworth Hospital, he ensured medical staff were aware that he cannot take the drug.

Indeed it was not until he was admitted to Grantham Hospital after moving to the town to be closer to his son, John, in 2012 that Mr Rodd began taking statins again, although this time unknowingly he was given 80 milligram tablets.

After being discharged from hospital he continued to take the drugs prescribed to him, but became concerned after three separate incidents of suffering chronic diarrhoea.

Moreover having spoken to a counsellor Mr Rodd now realises that he was also suffering from severe depression during this time, which can be another side effect of statins.

It is currently a matter of national debate whether these drugs aimed at reducing the risk of heart attacks and strokes are worth the harmful side effects some users experience.

Since making the discovery Mr Rodd has contacted Grantham Hospital and by going through the complaints procedure and contacting the NHS consumer watchdog Health Watch has received an apology.

He also managed to arrange a meeting at the hospital, but was shocked when during their conversation one of the consultants he had previously seen handed him a leaflet on taking statins. “You couldn’t make it up,” Mr Rodd adds.

He is now seeking a financial remedy, and has notified United Lincolnshire Hospitals NHS Trust of his intention.

A spokesman for the NHS trust said: “We did meet with Mr Rodd and his case is currently under review. This needs to be carried out before a course of action is taken, and we will get in touch with Mr Rodd when the review is complete.”

 

Comments

 
 

Back to the top of the page